Safety of codeine during breastfeeding
Parvaz Madadi, Gideon Koren, James Cairns, David Chitayat, Andrea Gaedigk, J. Steven Leeder, Ronni Teitelbaum, Tatyana Karaskov, Katarina Aleksa
Can Fam Physician Vol. 53, No. 1, January 2007, pp.33 – 35
QUESTION Recently a newborn died from morphine poisoning when hismother used codeine while breastfeeding. Many patients receive codeine for postlabour pain. Is it safe to prescribe codeine for nursing mothers?
ANSWER When a mother is an ultrarapid metabolizer of cytochrome P450 2D6, she produces much more morphine when taking codeine than most people do. In this situation, newborns might be exposed to toxic levels of morphine when breastfeeding. Options to reduce this risk include discontinuing codeine after 2 to 3 days of use and being aware of symptoms of potential opioid toxicity in both mothers and newborns.
A teljes cikk a Canadian Family Physician oldalán olvasható.